Winter Storm, Randolph
- When
- December 15, 7:00 PM EST to December 17, 3:00 AM EST
- Where
- Randolph forecast zone
- Reported by
- Trained Spotter
A strong east and southeast low level flow, around a strengthening low pressure storm, caused freezing rain during the evening of the 15th. Temperatures were in the upper 20s across Pocahontas County and from Shavers Mountain on east in Randolph County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong east and southeast low level flow, around a strengthening low pressure storm, caused freezing rain during the evening of the 15th. Temperatures were in the upper 20s across Pocahontas County and from Shavers Mountain on east in Randolph County. The freezing rain accumulations were mostly less than a quarter of an inch. Further west in Randolph County, the initial precipitation was rain, since temperatures were above freezing. This included the Tygart River Valley around Elkins.
After a wind shift during the morning of the 16th, colder air charged in. The precipitation changed to snow showers. Wind blown snow showers accumulated from 3 to 8 inches during the afternoon of the 16th into the early morning hours of the 17th. Winds gusted to 47 mph at Elkins during the afternoon of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 15, 6:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EST SAT DEC 15 2007
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM MOVES ACROSS OHIO TONIGHT AND INTO NEW
ENGLAND ON SUNDAY. HIGH PRESSURE BUILDS IN LATER MONDAY AND STAYS
INTO THE MID WEEK TIME FRAME.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
PRECIPITATION ASSOCIATED WITH THE STRONG LOW PRESSURE STORM REMAINS
WEST OVER THE AREA...MAINLY OVER OH THIS AFTERNOON. LOCAL MESOSCALE
MODELS SUGGEST THE PRECIP WILL BEGIN TO MOVE ACROSS SOUTHEAST OH
AROUND 00Z SUN AND SLOWLY PROGRESS EAST THRU EARLY MONDAY. ALL
MODELS SHOW WARM ADVECTION UNDER STRONG H8 FLOW OVERNIGHT...KEEPING
ALL PRECIP LIQUID AND TEMPERATURES STEADY OR SLIGHTLY WARMING
OVERNIGHT.
STILL EXPECTING AROUND AN INCH OF RAIN ACROSS SOUTHEAST OH AND PARTS
OF WV THRU SUN 12Z. WITH THE GROUNDS SATURATED...AND FLASH FLOOD
GUIDANCE VALUES STILL LOW AT SOME PLACES...THE FLOOD WATCH REMAINS
IN EFFECT FOR MOST OF OUR CWA TONIGHT THROUGH SUNDAY MORNING EXCEPT
THE EXTREME SOUTH.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
VIGOROUS 500HPA
LOW WILL SPIRAL INTO THE SOUTHERN GREAT LAKES AS THIS SYSTEM
CONTINUES TO CRANK ALONG. SHORT TERM FORECASTING ISSUES MAINLY
CONSIST OF THE RESULTANT CONDITIONS IN THE WAKE OF THE MID LATITUDE
WAVE CYCLONE PLOWING OFF TO THE NORTHEAST. 850HPA THERMAL TROUGH
WILL DIG INTO THE OHIO VALLEY AND NESTLE UP AGAINST THE CENTRAL
APPALACHIANS. ATMOSPHERIC COLUMN WILL REMAIN SATURATED UP TO NEARLY
700HPA THROUGH SUNDAY AND INTO SUNDAY NIGHT...WITH ALL OF THESE
INGREDIENTS SETTING UP FOR DECENT SNOW SHOWER ACTIVITY UPON FRONTAL
PASSAGE. GUT FEELING IS THAT FALLING SNOW WILL HAVE A REASONABLY
DIFFICULT TIME STICKING TO SURFACES...AND REFLECTED THIS IN OVERALL
SNOW AMOUNTS IN THE GRIDS...DESPITE PROLONGED ACTIVITY. THIS
STATEMENT APPLIES TO THE LOWLANDS OF WV AND THE OHIO RIVER VALLEY
ONLY...AND AM EXPECTING TWO INCHES OR LESS IN THESE AFOREMENTIONED
AREAS. IN THE MOUNTAINS...THE USUAL BLUSTERY NORTHWEST FLOW WILL
COMMENCE...SIGNIFYING THE BEGINNING OF A STOUT UPSLOPE SNOW EVENT.
SNOW COULD BE HEAVY AT TIMES IN THE HIGHER ELEVATIONS...AND OVERALL
SNOW ACCUMULATIONS FROM SUNDAY THROUGH MONDAY ON THE RIDGE TOPS
COULD EXCEED ONE FOOT...INCLUDING SNOWSHOE. WILL BE DIFFICULT TO
MEASURE ANY SNOWFALL HOWEVER...WITH STRONG WINDS PRESENT. BUFKIT
FORECAST SOUNDINGS EXHIBIT MOMENTUM TRANSFER OF SOME 60KT WINDS
DOWNWARD...BUT NOT NECESSARILY ALL THE WAY TO THE SURFACE. THAT
BEING SAID...SOME RIDGE TOPS WILL SEE 50KT GUSTS SUNDAY AND SUNDAY
NIGHT BEFORE SUBSIDING ON MONDAY. MOST LOCATIONS IN RANDOLPH AND
POCAHONTAS COUNTIES WILL HAVE SUSTAINED WINDS AND WIND GUSTS BELOW
ADVISORY CRITERIA...AGAIN...LESS THE RIDGE TOPS.
UTILIZED A NON DIURNAL TEMPERATURE TREND FOR SUNDAY AFTERNOON WITH
COLD AIR ADVECTION ALREADY IN PROGRESS BY THE TIME THE PERIOD
BEGINS...AND HAVE MAX T VALUES ACHIEVED SHORTLY AFTER 12Z. EXPECTING
A CHILLY NIGHT SUNDAY NIGHT...SAVED ONLY BY LOW LEVEL CLOUD COVER
HANGING AROUND...AND VERY LITTLE RECOVERY FOR THE MAX T VALUES
MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A QUIET PERIOD WEATHERWISE AT THE BEGINNING OF THE EXTENDED PERIOD
AS HIGH PRESSURE SLIDES IN OVER THE AREA FOR MONDAY NIGHT INTO
TUESDAY NIGHT. IT SLIDES EAST OF THE REGION LATE TUESDAY NIGHT AND
SOME LOW LEVEL MOISTURE WILL BEGIN TO ENCROACH FROM THE WEST IN
ADVANCE OF A WEAK COLD FRONT. HAVE SPED POPS UP A FEW HOURS TO
MATCH BETTER TIME BETWEEN THE GFS AND ECMWF WHICH ARE IN GOOD
AGREEMENT INTO THURSDAY.
WITH MOISTURE AROUND ON WEDNESDAY AND THE DYING FRONT...A FEW
ISOLATED TO SCATTERED SHOWERS ARE POSSIBLE. THE TIMING ON THE NEXT
WAVE IS GETTING A LITTLE MORE CHALLENGING AS THE GFS IS CONTINUING
TO RUN AHEAD OF THE ECMWF. HPC SUGGESTED A TIMING SOME WHERE IN
BETWEEN ON THURSDAY BUT THEN LEANS MORE TOWARD THE ECMWF ON FRIDAY
WHICH KEEPS THE BEST CHANCE OF RAIN IN FOR THURSDAY AFTERNOON INTO
THURSDAY NIGHT. HAVE THUS ALIGNED HIGHEST POPS IN THAT TIME
PERIOD. SHOULD SEE THE SYSTEM CLEAR FRIDAY AFTERNOON WITH ANOTHER
SYSTEM EJECTING OUT OF THE SOUTHWEST FOR THE WEEKEND. MODELS AT
THIS RANGE SHOWING WIDE RANGE IN TIMING AND TRACK SO CONFIDENCE IS
LOW ON THIS PERIOD.
FOR TEMPERATURES...HAVE LEANED TOWARD THE HPC VALUES FROM THURSDAY
ON OTHER WISE RAN CLOSE TO THE 12Z MEX EARLY IN THE PERIOD.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
STRONG SOUTHEAST WINDS CAUSING UPSLOPE CLOUDS ON THE SOUTHEASTERN
SLOPES WHILE THE WESTERN SLOPES OF THE MOUNTAINS ARE DOWN SLOPING
AND PROVIDING VFR CONDITIONS OUTSIDE OF ANY RAIN SHOWERS. CEILINGS
WILL COLLAPSE LATE TONIGHT AS WINDS TURN MORE SOUTHWESTERLY AND
FRONT APPROACHES. EXPECT IFR/MVFR CONDITIONS AND STRONG WIND BEHIND
THE FRONT SUNDAY WITH SNOW SHOWERS DEVELOPING IN THE AFTERNOON.
AVIATION OUTLOOK /BEYOND 00Z MONDAY/
LIFR/IFR CONDITIONS STILL POSSIBLE WITH WRAP AROUND SNOW BEHIND THE
STRONG STORM SYSTEM INTO EARLY MONDAY.
&&
.HYDROLOGY...
SOILS ACROSS MOST PARTS OF WV...SOUTHEAST OH...AND NORTHEAST KY
REMAIN NEARLY SATURATED DUE TO ANTECEDENT RAINFALL. MORE RAIN TODAY
AND TONIGHT ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM HAS
PROMPTED THE CONTINUATION OF THE FLOOD WATCH TO INCLUDE ALL COUNTIES
IN OUR CWA EXCEPT EXTREME SOUTHERN WEST VIRGINIA AND SOUTHWEST VA.
THE FLOOD THREAT EXISTS NOT ONLY FOR SMALL CREAKS AND STREAMS...BUT
RIVERS AS WELL FROM NOON SATURDAY TO NOON SUNDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ005>011-013>020-
026>032-035>040-046-047.
WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR WVZ046-047.
OH...FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ066-067-075-076-
083>087.
KY...FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...ESS
AVIATION...RPY
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 629 PM EST SAT DEC 15 2007 VAZ003-004-WVZ024-025-033-034-162330- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 629 PM EST SAT DEC 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLDER WEST AND NORTHWEST WINDS COULD GUST OVER 40 MPH ACROSS HIGH TERRAIN ON SUNDAY. WIND ADVISORIES MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-162330- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR-BARBOUR- 629 PM EST SAT DEC 15 2007 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. POTENTIAL HEAVY RAIN WITH A STRONG STORM SYSTEM THIS WEEKEND HAS PROMPTED A FLOOD WATCH INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. FLOODING PROBLEMS MAY LINGER THROUGH SUNDAY MORNING. PRECIPITATION WILL CHANGE TO SNOW SHOWERS BY SUNDAY AFTERNOON AS TEMPERATURES FALL...WITH A STIFF NORTHWEST WIND AND GUSTS TO 35 MPH CAUSING LOW VISIBILITY AT TIMES. GENERALLY 1 TO 3 INCHES OF SNOW ARE EXPECTED THROUGH SUNDAY NIGHT. IF STRONGER WIND GUSTS ARE FORECAST...WIND ADVISORES MAY BE REQUIRED FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ046-047-162330- POCAHONTAS-RANDOLPH- 629 PM EST SAT DEC 15 2007 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST MONDAY... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. POTENTIAL HEAVY RAIN FROM A STRONG STORM SYSTEM THIS WEEKEND HAS PROMPTED A FLOOD WATCH FOR SATURDAY AFTERNOON INTO SUNDAY MORNING. ALSO...FREEZING RAIN IS EXPECTED LATE TODAY THROUGH TONIGHT...FOR MAINLY THE EASTERN PORTIONS OF POCAHONTAS AND RANDOLPH COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. FLOODING PROBLEMS MAY LINGER THROUGH SUNDAY MORNING. PRECIPITATION WILL CHANGE TO SNOW SHOWERS BY SUNDAY AFTERNOON AS TEMPERATURES FALL...WITH A STIFF NORTHWEST WIND AND GUSTS TO 40 MPH CAUSING LOW VISIBILITY AT TIMES. SEVERAL INCHES OF SNOW ARE EXPECTED THROUGH SUNDAY NIGHT. STRONG WIND GUSTS WILL ALSO CAUSE BLOWING SNOW IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-162330- RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 629 PM EST SAT DEC 15 2007 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. POTENTIAL HEAVY RAIN FROM A STRONG STORM SYSTEM THIS WEEKEND HAS PROMPTED A FLOOD WATCH SATURDAY AFTERNOON INTO SUNDAY MORNING. THE RAIN MAY START WITH A PERIOD OF LIGHT FREEZING RAIN LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. FLOODING PROBLEMS MAY LINGER THROUGH SUNDAY MORNING. PRECIPITATION WILL CHANGE TO SNOW SHOWERS BY SUNDAY AFTERNOON AS TEMPERATURES FALL...WITH A STIFF NORTHWEST WIND AND GUSTS TO 35 MPH CAUSING LOW VISIBILITY AT TIMES. GENERALLY 1 TO 3 INCHES OF SNOW ARE EXPECTED THROUGH SUNDAY NIGHT...WITH UP TO 4 INCHES FOR THE HIGHEST ELEVATIONS. IF STRONGER WIND GUSTS ARE FORECAST...A WIND ADVISORY MAY BE NEEDED FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63211, 63212.